Ludmila Yu. Tsiovkina     (Krasovskii Institute of Mathematics and Mechanics, Ural Branch of the Russian Academy of Sciences, 16 S. Kovalevskaya Str., Ekaterinburg, 620108, Russian Federation)


The paper is devoted to the problem of classification of edge-transitive distance-regular antipodal covers of complete graphs. This extends the classification of those covers that are arc-transitive, which has been settled except for some tricky cases that remain to be considered, including the case of covers satisfying condition \(c_2=1\) (which means that every two vertices at distance 2  have exactly one common neighbour).

Here it is shown that an edge-transitive distance-regular antipodal cover of a complete graph with \(c_2=1\) is either the second neighbourhood of a vertex in a Moore graph of valency 3 or 7, or a Mathon graph, or a half-transitive graph whose automorphism group induces an affine  \(2\)-homogeneous group on the set of its fibres. Moreover,  distance-regular  antipodal covers of complete graphs  with \(c_2=1\) that admit  an automorphism group acting  \(2\)-homogeneously on the set of fibres (which turns out to be an approximation of the property of edge-transitivity  of such  cover), are described.
 A well-known correspondence between distance-regular antipodal covers of complete graphs with \(c_2=1\) and geodetic graphs of diameter two that can be viewed as underlying graphs of certain Moore geometries, allows us to effectively restrict admissible automorphism groups of covers under consideration by combining Kantor's classification of involutory automorphisms of these geometries together with the classification of finite 2-homogeneous permutation groups.


Distance-regular graph, Antipodal cover, Geodetic graph, Arc-transitive graph, Edge-transitive graph, 2-transitive group, 2-homogeneous group.

Full Text:



  1. Aschbacher M. Finite Group Theory, 2nd ed. Cambridge: Cambridge University Press, 2000. 305 p. DOI: 10.1017/CBO9781139175319 
  2. Blokhuis A., Brouwer A.E. Geodetic graphs of diameter two. Geom. Dedicata, 1988. Vol. 25. P. 527–533. DOI: 10.1007/BF00191941
  3. Brouwer AE., Cohen A.M., Neumaier A. Distance–Regular Graphs. Berlin etc: Springer-Verlag, 1989. 494 p. DOI: 10.1007/978-3-642-74341-2
  4. Cameron P.J. Permutation Groups. Cambridge: Cambridge Univ. Press, 1999. 220 p. DOI: 10.1017/CBO9780511623677
  5. Gardiner A. Antipodal covering graphs. J. Comb. Theory B., 1974. Vol. 16, No. 3. P. 255–273. DOI: 10.1016/0095-8956(74)90072-0
  6. Gavrilyuk A.L., Makhnev A.A. Geodesic graphs with homogeneity conditions. Dokl. Math., 2008. Vol. 78. P. 743–745. DOI: 10.1134/S1064562408050268 
  7. Godsil C.D. Covers of complete graphs. Adv. Stud. Pure Math., 1996. Vol. 24. P. 137–163. DOI: 10.2969/aspm/02410137
  8.  Godsil C.D., Hensel A.D. Distance regular covers of the complete graph. J. Combin. Theory Ser. B., 1992. Vol. 56. P. 205–238. DOI: 10.1016/0095-8956(92)90019-T 
  9. Godsil C.D., Liebler R.A., PraegerC.E. Antipodal distance transitive covers of complete graphs. Europ. J. Comb., 1998. Vol. 19, No. 4. P. 455–478. DOI: 10.1006/eujc.1997.0190 
  10. Hoffman A.J., Singleton R.R. Moore graphs with diameter 2 and 3. IEEE Xplore. IBM J. of Research and Development, 1960. Vol. 5, No. 4. P. 497–504. DOI: 10.1147/rd.45.0497 
  11. Kantor W.M. k-homogeneous groups. Math. Z., 1972. Vol. 124. P. 261–265. DOI: 10.1007/BF01113919 
  12. Kantor W.M. Moore geometries and rank 3 groups having µ = 1. Q. J. Math., 1977. Vol. 28, No. 3. P. 309–328. DOI:  10.1093/qmath/28.3.309 
  13. Mačaj M., Širáň J. Search for properties of the missing Moore graph. Linear Algebra Appl., 2010. Vol. 432, No. 9. P. 2381–2398. DOI: 10.1016/j.laa.2009.07.018 
  14. Makhnev A.A., Paduchikh D.V., Tsiovkina L.Yu. Edge-symmetric distance-regular coverings of complete graphs: the almost simple case. Algebra Logic, 2018. Vol. 57, No. 2. P. 141–152. DOI: 10.1007/s10469-018-9486-5
  15. Makhnev A.A., Tsiovkina L.Yu. Arc-transitive antipodal distance-regular graphs of diameter three related to PSL d (q). Sib. Elektron. Mat. Izv., 2016. Vol. 13. P. 1339–1345. DOI: 10.17377/semi.2016.13.104 
  16. Makhnev A.A., Tsiovkina L.Yu. Antipodal Distance-Regular Graphs and Their Automorphisms. Novosibirsk: Sobolev Institute of Mathematics Publishing House, 2018. 196 p. (in Russian)
  17. Makhnev A.A., Paduchikh D.V. Automorphisms of Aschbacher graphs. Algebra Logic, 2001. Vol. 40, No. 2. P. 69–74. DOI: 10.1023/A:1010217919915
  18. Mazurov V.D. Minimal permutation representations of finite simple classical groups. Special linear, symplectic, and unitary groups. Algebra Logic, 1993. Vol. 32, No. 3. P. 142–153. DOI: 10.1007/BF02261693
  19. Tsiovkina L.Yu. Two new infinite families of arc-transitive antipodal distance-regular graphs of diameter three with \(\lambda=\mu\) related to groups \(Sz(q)\) and \({^2}G_2(q)\). J. Algebr. Comb., 2015. Vol. 41, No. 4. P. 1079–1087. DOI: 10.1007/s10801-014-0566-x
  20. Tsiovkina L.Yu. Arc-transitive antipodal distance-regular covers of complete graphs related to \(SU_3(q)\). Discrete Math., 2017. Vol. 340, No. 2. P. 63–71. DOI: 10.1016/j.disc.2016.08.001
  21. Tsiovkina L.Yu. On affine distance-regular covers of complete graphs. Sib. Elektron. Mat. Izv., 2015. Vol. 12. P. 998–1005. (in Russian) DOI: 10.17377/semi.2015.12.086  
  22. Tsiovkina L.Yu. Arc-transitive groups of automorphisms of antipodal distance-regular graphs of diameter 3 in affine case. Sib. Elektron. Mat. Izv., 2020. Vol. 17. P. 445–495. (in Russian) DOI:  10.33048/semi.2020.17.029

DOI: http://dx.doi.org/10.15826/umj.2021.2.010

Article Metrics

Metrics Loading ...


  • There are currently no refbacks.